First, I would like to Thank-you for being a part of this forum. It is so kind of you to offer your knowledge and your time.
Here are my questions....(please forgive any misspellings)
My mother just recovered from a bout of interstitial pneumonia, and has been told that she is in the final stages of her pulmonary hypertension...could you please tell me what an average life expectancy is at this point...?
She currently needs to use 6 liters of continuous oxygen per minute to maintain an oxygen saturation in the 94 percent range. She maintains this saturation as long as she remains seated.
It is difficult for her to use her arms for much of anything, because she gets winded just from trying to bathe or comb her hair.
Whenever she gets up and moves, within seconds, the sats drop into the mid to upper 80;s . She has to sit down, and it will take several minutes for her to fully recover and reach O2 sats that are back into the mid 90's.
She has several inhalers, and also uses a nebulizer, but the treatments no longer seem to help as well as they use to.
She has Rheumatoid Arthirtis, and has taken methotrexate for many years. Can long term use of methotrexate cause Pulmonary Hypertension...?
She has been using Bosentan to help control her PH for many years. She also tried using viagra. But it was discontinued for a reason that i don't remember.
Are there any new medications, or promising procedures that we can check into...?
Has there been any progress in stem cell transplants?
Thank-you for your time, and for any information you can provide.
Thanks for your kind comments and welcome to the forum.
From your description of your mother's condition, it does indeed sound like she is quite ill. The rheumatoid arthritis is likely the cause of your mom's PH (not the methotrexate itself).
What I cant quite know from the information provided (and you may not know this information) is whether or not your mom has significant "interstitial lung disease" as the cause of her pulmonary hypertension and low oxygen saturation (which can be caused by the RA) or if it is ALL pulmonary vascular disease (which can be caused by RA) with very little lung involvement. This is important because the treatments are quite different (dont confuse interstitial lung disease with interstitial pneumonia...different).
For example, if your mom has a lot of "lung disease", then the treatment options, unfortunately, are quite limited (in fact, bosentan could actually make this condition worse).
On the other hand, if your mom's PH is strictly from diseased pulmonary artery vessels due to RA (known as pulmonary arterial hypertension), then there are potentially more potent medications that could possibly help her (known as prostacyclin--flolan is one common type). A stem cell transplant would not treat this condition.
I can not tell you how much longer your mom has to live but her condition does sound serious to me. The most important thing is that she is being cared for by somebody who is EXPERT in pulmonary hypertension (if this is at all possible).
Thanks so much for your prompt reply.
My Mother was under the care of Pulmonary Hypertension Experts from the Mayo Clinic. They felt that her PH was secondary to her RA .
About 2 years ago, she was told by them that there really wasn't anything else that they could do for her.
They mentioned the use of prostacyclin-flolan. She has refused to try it.
I was hoping that there would have been some new meds or treatments that we haven't heard about. Unfortunately that doesn't sound like the case.
I really do appreciate your reply....Thank-you,
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.